One of the most common causes of drug withdrawal from the market is the prolongation of the QT interval associated with polymorphic ventricular tachycardia or torsade de pointes (TdP) that can degenerate into ventricular fibrillation and sudden cardiac death. Cardiac and non-cardiac drugs prolong the QT interval and cause TdP by blocking cardiac K+ channels in general, and selectively blocking the rapidly activating delayed rectifier channel IKr. Co-assembly of HERG (human-ether-a-go-go-related gene) alpha-subunits and MiRP1 (MinK-related peptide 1) beta-subunits recapitulate the behavior of native human IKr, and the majority of mutations of HERG and MiRP1 decrease the repolarizing current, delay ventricular repolarization and prolong the QT. Thus, drug-induced QT prolongation and TdP might represent an iatrogenic reproduction of the congenital long-QT syndrome (LQTS). Current evidence suggests that 5 to 10% of persons in whom TdP develops on exposure to QT-interval prolonging drugs harbor mutations associated with the LQTS and can therefore be viewed as having a subclinical form of the congenital syndrome. This clinical observation is entirely consistent with the concept of reduced repolarization reserve arising from a mutation in an ion-channel gene, which predisposes the carrier to drug-induced TdP. This review centers on the possible molecular mechanisms underlying drug-induced QT prolongation and TdP, the description of specific drugs and risk factors facilitating the development of TdP, and the recommendations for preventing and treating this potentially fatal arrhythmia.
Keywords: qt interval, action potential, prolongation, torsade de pointes, molecular predictors, long-qt syndrome, repolarization
Rights & PermissionsPrintExport